Montana, 2007

High Wind in Montana, January 2, 2007

January 2, 2007 · NWS BYZ · 6 events in 4 counties and zones

Low pressure across southern Canada and high pressure over eastern Idaho resulted in tight pressure gradients across Livingston and the Beartooth/Absaroka foothills areas. Very strong winds occurred in Livingston and along the Stillwater River around Nye.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure across southern Canada and high pressure over eastern Idaho resulted in tight pressure gradients across Livingston and the Beartooth/Absaroka foothills areas. Very strong winds occurred in Livingston and along the Stillwater River around Nye. The following wind reports were received: 60 mph wind gust in Rapelje, 45 mph sustained winds in Harlowton, 63 mph sustained winds 6NE Livingston, 63 mph sustained winds 7NE Livingston, 79 mph wind gust 7NE Livingston and a 76 mph wind gust in Nye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 9:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 2, 9:53 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
953 AM MST TUE JAN 2 2007

.SHORT TERM...VALID FOR TDY AND WED...

UPDATE TO ZFP WITH NO UPDATE NEEDED TO WRKAFP. HAVE ADDED JUDITH
GAP TO HIGH WIND WARNING THROUGH 18Z WED. MORNING RAOB AT KTFX HAD
40 KT AT 850 MB. GFS AND WRF DID FAIRLY GOOD JOB AT DEPICTING
WINDS AT LOWER LEVELS THIS MORNING AND BOTH MODELS SHOWED STRONG
WINDS UNDER THE INVERSION THIS AFTERNOON IN JUDITH GAP AREA. THUS
HAVE ADDED THIS AREA TO THE WARNING. KLVM AND NYE AREAS WERE
MEETING WIND ADVISORY CRITERIA THIS MORNING. SURFACE ANALYSIS AT
16Z SHOWED A STRONG PRESSURE GRADIENT OVER THESE AREAS AND MSAS
SHOWED PRESSURES WERE STILL FALLING OVER THE FORECAST AREA. STRONG
PRESSURE RISES WERE OCCURRING OVER THE PARK SO COMBINATION OF
THESE FACTORS SHOULD FORCE WIND SPEEDS INTO HIGH WIND CATEGORY
SOON. TEMPERATURES ACROSS THE AREA WERE IN THE 30S AND LOWER TO
MID 40S THIS MORNING WITH MANY OF THE HIGH ELEVATIONS BEING WARMER
THAN LOW ELEVATIONS DUE TO INVERSION. GOING TEMP FORECAST WAS IN
GOOD SHAPE REFLECTING A DIURNAL RISE OF AROUND 10 DEGREES WHICH
WAS REASONABLE GIVEN EXTENSIVE CLOUD COVER. MADE ONLY MINOR
ADJUSTMENTS TO THE HIGH TEMPS. INCREASED CLOUD COVER ACROSS THE
AREA FOR THE AFTERNOON DUE TO LARGE AMOUNT OF MOISTURE MOVING INTO
AREA FROM THE PACIFIC. ACTUALLY HAD A SHOWER EARLIER THIS MORNING
OVER NW ZONES DUE TO VORT MAX IN THIS AREA. WILL LEAVE AREA DRY
THIS AFTERNOON HOWEVER DUE TO STRONG DOWNSLOPE FLOW. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS REMAIN IN VERY GOOD AGREEMENT THROUGH SATURDAY WITH SOME
SMALL DIVERGENCE TAKING PLACE SUNDAY AND MONDAY. OVERALL PATTERN
LOOKS PROGRESSIVE WITH NUMEROUS SHORTWAVES EJECTING ACROSS
MONTANA. A RATHER QUICK MOVING WESTERN TROUGH DASHES ON SHORE
THURSDAY AND SETS UP A WEST FLOW OVER THE FORECAST AREA. MOISTURE
PROGGED TO STREAM INTO THE MOUNTAINS WITH SEVERAL SHORTWAVES TO
ADD LIFT ALONG WITH OROGRAPHICS. PATTERN A GOOD ONE FOR MOUNTAIN
SNOW...SO RAISED POPS FOR THE HIGHER TERRAIN. THE TROUGH WILL
SPREAD ACROSS MONTANA THURSDAY NIGHT AND FRIDAY...SO LEFT POPS IN
THE PLAINS FOR THE THURSDAY THROUGH FRIDAY TIME FRAME. FLOW STILL
LOOKS TOO WEST FOR A WIDESPREAD SNOW FOR THE PLAINS...SO KEPT
POPS SCATTERED. A COLD FRONT WILL PUSH ACROSS THE FORECAST AREA
FOR COOLER TEMPERATURES FOR FRIDAY.

NORTHWEST FLOW SETS UP BEHIND THE TROUGH PASSAGE. FLOW MOIST WITH
SOME MID LEVEL WARM AIR ADVECTION KICKING IN QUICKLY AS THE FLOW
BACKS A BIT WITH A STRONG RIDGE MOVING CLOSER TO THE CALIFORNIA
COAST SATURDAY AND SUNDAY. KEPT POPS IN CENTRAL AND WESTERN
ZONES...ALTHOUGH THE TREND OF THE MODELS OF LATE WAS TO KEEP THE
PRECIPITATION AT BAY WITH DOWNSLOPE FLOW. STRONGER ENERGY STREAMS
INTO THE AREA MONDAY FOR A BETTER CHANCE OF SNOW. THE ECMWF WAS
SHARPER WITH THE NEXT UPSTREAM WESTERN TROUGH OFF THE BRITISH
COLUMBIA SHORE SUNDAY AND MONDAY. THIS DRIVES A MORE ZONAL FLOW
OVER MONTANA AND PRODUCES A SLIGHTLY WARMER AND DRIER FORECAST.
WILL NOT DIVERGE MUCH FROM GOING PACKAGE WITH SOME DIFFERENCES TO
BE WORKED OUT.

LONG TERM MODELS WERE STILL PROJECTING A STRONG COLD SURGE THE
MIDDLE OF NEXT WEEK. WILL CONTINUE TO MONITOR THIS SITUATION AS
WOULD BE THE COLDEST AIR OF THE SEASON. MODELS HAVE TRENDED A
LITTLE SLOWER WITH THIS EVOLUTION BUT HAVE STAYED CONSISTENT ON
THE RESOLUTION OF THE VERY COLD AIR GETTING IN HERE. HUMPHREY

&&

.AVIATION...

VERY STRONG SOUTHWEST WINDS WILL AFFECT LOCATIONS ALONG THE
BEARTOOTH FRONT THROUGH TONIGHT...INCLUDING KLVM...WITH SPEEDS OF
30 TO 50 MPH AND HIGHER GUSTS. SOUTHWEST WINDS OF 25 TO 40 MPH
WILL AFFECT THE REMAINING PLAINS FROM BILLINGS WESTWARD.
OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA AS MID AND
HIGH LEVEL MOISTURE CONTINUES TO STREAM OFF THE PACIFIC. ISOLATED
LIGHT SNOW SHOWERS AND LOCAL MVFR CIGS ARE EXPECTED OVER THE
BEARTOOTH AND CRAZY MOUNTAINS. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 048 034/047 028/043 023/033 017/033 020/031 019/037
    0/N 00/B    43/O    32/S    02/S    32/S    33/S
LVM 046 040/046 027/037 020/031 022/033 018/032 014/029
    0/N 03/R    44/S    42/S    03/S    32/S    33/S
HDN 044 025/045 030/045 021/038 014/033 018/032 016/037
    0/B 00/B    42/O    32/S    02/S    32/S    23/S
MLS 041 029/044 025/043 020/034 013/033 016/031 013/032
    0/B 00/B    22/S    22/S    00/B    30/B    22/S
4BQ 042 025/046 027/044 020/037 014/032 018/031 014/032
    0/B 00/B    00/B    32/S    00/B    30/B    02/S
BHK 044 026/045 022/042 018/033 012/032 013/030 010/029
    0/B 00/B    22/S    22/S    00/B    30/B    22/S
SHR 044 025/047 022/042 018/031 009/031 014/030 012/032
    0/B 00/B    22/S    42/S    02/S    30/B    23/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY FOR
      ZONES 63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 2, 10:40 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1040 AM MST TUE JAN 2 2007

MTZ063-031745-
JUDITH GAP-
1040 AM MST TUE JAN 2 2007

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO NEAR 60 MPH WILL
OCCUR THIS AFTERNOON THROUGH TONIGHT.

PERSONS IN THIS AREA SHOULD SECURE LOOSE ITEMS. USE CAUTION IF
YOU WILL BE TRAVELING IN THIS AREA ALONG HIGHWAY 191.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO NEAR 60 MPH WILL
CONTINUE THROUGH WEDNESDAY MORNING BEFORE DIMINISHING WEDNESDAY
AFTERNOON.

PERSONS IN THIS AREA SHOULD SECURE LOOSE ITEMS. USE CAUTION IF
YOU WILL BE TRAVELING IN THIS AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ065-066-031745-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
1040 AM MST TUE JAN 2 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO NEAR 70 MPH WILL
CONTINUE THIS AFTERNOON THROUGH TONIGHT IN THE LIVINGSTON AREA...AND
THE UPPER STILLWATER RIVER VALLEY NEAR NYE.

THE WINDS WILL AFFECT INTERSTATE 90 NEAR LIVINGSTON AS WELL AS THE
AREA FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. WINDS WILL BE
SLIGHTLY LIGHTER ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK
ROAD. IF YOU WILL BE TRAVELING IN THESE AREAS...USE CAUTION AND
BE ALERT TO STRONG CROSSWINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO NEAR 70 MPH WILL
CONTINUE IN THE LIVINGSTON AREA AND THE UPPER STILLWATER RIVER
VALLEY NEAR NYE THROUGH WEDNESDAY MORNING BEFORE DIMINISHING
WEDNESDAY AFTERNOON.

TRAVELERS SHOULD USE CAUTION IN THESE AREAS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-064-067-068-WYZ098-031745-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-PARADISE VALLEY-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
1040 AM MST TUE JAN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL AFFECT THE LIVINGSTON AREA...THE UPPER
STILLWATER RIVER VALLEY NEAR NYE AND THE JUDITH GAP AREA THROUGH
TONIGHT. SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS IN EXCESS OF
60 MPH WILL OCCUR IN THESE AREAS. ELSEWHERE...IT WILL BE BREEZY
WITH WIND GUSTS TO 40 MPH AT TIMES.

IF YOU WILL BE TRAVELING...BE PREPARED FOR STRONG CROSSWINDS OVER
PORTIONS OF SOUTH CENTRAL MONTANA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL CONTINUE OVER THE LIVINGSTON
AREA...THE UPPER STILLWATER RIVER VALLEY NEAR NYE AND THE JUDITH
GAP AREA WEDNESDAY MORNING. WINDS WILL DIMINISH WEDNESDAY
AFTERNOON.

IF YOU WILL BE TRAVELING...BE PREPARED FOR STRONG CROSSWINDS OVER
PORTIONS OF SOUTH CENTRAL MONTANA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-036-037-058-WYZ099-031745-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
1040 AM MST TUE JAN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ARTHUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
January 2, 12:00 PM MST to 4:00 PM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

High Wind, Southern Wheatland

When
January 2, 1:26 PM MST to 4:00 PM MST
Where
Southern Wheatland forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter

High Wind, Livingston Area

When
January 2, 7:00 PM MST to 9:00 PM MST
Where
Livingston Area forecast zone
Measured
55 kt (63 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Livingston Area

When
January 2, 7:35 PM MST to 9:00 PM MST
Where
Livingston Area forecast zone
Measured
63 kt (72 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Livingston Area

When
January 2, 7:47 PM MST to 9:00 PM MST
Where
Livingston Area forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Beartooth Foothills

When
January 2, 8:30 PM MST to 10:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9040, 9051, 9054, 9056, 9083, 9084.